Hail, Benton
- When
- May 20, 11:39 PM CST
- Where
- Benton County, 1 mi S of Siloam Spgs
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.166, -94.530
Strong thunderstorms developed into northwestern Arkansas during the early morning hours of the 21st, along and behind a slowly advancing cold front. The strongest storms produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong thunderstorms developed into northwestern Arkansas during the early morning hours of the 21st, along and behind a slowly advancing cold front. The strongest storms produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 20, 11:22 PM CST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1222 AM CDT Sat May 21 2022 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 944 PM CDT Fri May 20 2022 Cold front has made very slow progress southeast this evening, and currently extends from near Miami in far northeast OK to Okmulgee into south central OK. So far convection has been slow to develop, with a modest increase in post-frontal showers across northeast OK over the past 1-2 hours. 00Z NAM and the most recent HRRR have backed off a bit on frontal convection into the night, with the bulk of storms likely remaining elevated behind the front. Elevated instability and 0-6km shear will be supportive of a few severe storms, with large hail being the main threat. Will also need to monitor any locally heavy rainfall with training cells possible through the night. && .LONG TERM... (Tomorrow through Friday) Issued at 418 PM CDT Fri May 20 2022 Scattered showers and thunderstorms are forecast to be ongoing across parts of the CWA Saturday morning as the frontal boundary remains over the region. This boundary is expected to pick up momentum during the day...entering Southeast Oklahoma and Northwest Arkansas by early afternoon and finally exiting the CWA Saturday evening. Ahead of the front...continued storm chances with severe weather potentials are possible through Saturday evening. Again locally damaging winds and large hail should be the main threats. Behind the surface frontal passage...elevated instability back to the 850-mb front will allow for lingering shower and thunderstorm chances tapering off from northwest to southeast Saturday evening through Sunday. The greater potential for storms Saturday night into Sunday is forecast across parts of Southeast Oklahoma into West Central Arkansas. Sunday night into Monday...another low pressure system is progged to drop southeast into the Plains. Within this upper trof...a secondary upper low rounding the base of the trof is forecast Wednesday before the trof finally exits the region Thursday. In response...widespread showers and scattered thunderstorms are forecast to spread back over the CWA starting Sunday night with the peak of the precipitation being Tuesday. Precip chances look to begin decreasing west to east during the day Wednesday and finally tapering off Thursday with the departing upper level trof axis. Limited severe potentials will be possible with this activity Monday into Wednesday...though the greater impacts could be from multiple rounds of locally heavy rainfall. Forecast rainfall amounts Monday through Wednesday look to be widespread 3 to 5 inches across the CWA with the potential for locally higher amounts. Continue to monitor forecast updates as the event nears as amounts and locations are refined. Across the CWA...temperatures behind the frontal boundary tonight through Wednesday are forecast to be well below the seasonal average with lows in the 40s and 50s and highs in the 60s to lower 70s! The coldest morning looks to be early Sunday morning as cloud cover tries to scatter out across the north with lows in the low/mid 40s to lower 50s north to south. Once the upper trof exits Thursday...a ridge of high pressure looks to set up over the region for next weekend which will help to return temperatures back closer to the seasonal average. Drier conditions are also forecast with the return of the ridge late next week. && .AVIATION... (06Z TAFS) Issued at 1219 AM CDT Sat May 21 2022 Flying conditions are expected to deteriorate overnight into Saturday morning as showers and storms become more numerous and ceilings fall into the MVFR category at most sites. Some improvement in conditions will occur late in the period at the northeast Oklahoma sites. && .PRELIMINARY POINT TEMPS/POPS... TUL 63 47 68 54 / 50 20 10 50 FSM 82 54 68 56 / 70 60 20 20 MLC 76 50 68 56 / 50 30 10 30 BVO 60 44 67 51 / 40 10 10 50 FYV 77 48 66 52 / 70 60 10 20 BYV 76 48 64 51 / 70 60 10 20 MKO 69 49 67 55 / 50 30 10 40 MIO 61 46 65 51 / 70 30 10 40 F10 67 48 67 54 / 50 20 10 40 HHW 86 55 68 59 / 50 50 20 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...18 LONG TERM....12 AVIATION...10
Hazardous Weather Outlook
National Weather Service Tulsa OK
450 PM CDT Fri May 20 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-211030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
450 PM CDT Fri May 20 2022
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Evening and Tonight.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Primarily Eastern Oklahoma...possibly into far northwest
Arkansas.
ONSET...After 7 PM.
HEAVY RAIN.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...After midnight.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Scattered storms are expected to develop this evening between 7 and
9 pm across south central Oklahoma and possibly northeastward into
northeast Oklahoma along a slow moving cold front. Storms that are able
to expand south of the cold front will pose a risk of large hail and
locally damaging winds. Overnight storm coverage is likely to
increase north of the cold front and instances of large hail are
possible through the early morning hours. Additionally, locally heavy
rainfall is possible generally across northeast Oklahoma in proximity
and north of the stalled frontal boundary.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Severe Thunderstorm and High Wind Potential.
SUNDAY...Thunderstorm Potential.
MONDAY through WEDNESDAY...Thunderstorm and Heavy Rain Potential.
THURSDAY...No Hazards.
EXTENDED DISCUSSION...
Thunderstorms will continue in vicinity of the cold front
as it move southeastward during the day Saturday. Storms along
or just east of the front will pose a risk of severe weather
primarily during the afternoon hours. The active weather pattern
continues with widespread showers and storms Monday through
Wednesday. Locally heavy rainfall totals are likely over this
time frame with favored locations refined through later forecasts.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
1011 PM CDT Fri May 20 2022
OKZ062-063-067-068-210400-
Cherokee OK-Delaware OK-Mayes OK-Wagoner OK-
1011 PM CDT Fri May 20 2022
...Strong thunderstorms will impact portions of Delaware, southern
Mayes, eastern Wagoner and northwestern Cherokee Counties through
1100 PM CDT...
At 1010 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Locust Grove, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Wagoner... Jay...
Chouteau... Locust Grove...
Salina... Colcord...
Kansas... Okay...
Spavinaw... Oaks...
Peggs... Rose...
Leach... Chloeta...
Twin Oaks... Sequoyah State Park...
Sportsmen Acres Community... Dodge...
Mazie... Lake Eucha State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Oklahoma.
&&
LAT...LON 3631 9460 3583 9532 3602 9554 3608 9547
3608 9544 3610 9544 3656 9484 3657 9463
TIME...MOT...LOC 0310Z 234DEG 33KT 3616 9520
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
69Special Weather Statement
National Weather Service Tulsa OK
1152 PM CDT Fri May 20 2022
ARZ001-OKZ063-210515-
Benton AR-Delaware OK-
1152 PM CDT Fri May 20 2022
...A strong thunderstorm will impact portions of northwestern Benton
and southern Delaware Counties through 1215 AM CDT...
At 1151 PM CDT, Doppler radar indicated a strong thunderstorm 7 miles
north of Kansas, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Bentonville... Bella Vista...
Jay... Gravette...
Decatur... Colcord...
Maysville... Hiwasse...
Miller... Centerton...
Lake Eucha State Park... Cherokee City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Arkansas...and northeastern Oklahoma.
&&
LAT...LON 3650 9462 3650 9428 3638 9421 3621 9487
3635 9496 3651 9462
TIME...MOT...LOC 0451Z 244DEG 23KT 3631 9482
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
69Special Weather Statement
National Weather Service Tulsa OK
1206 AM CDT Sat May 21 2022
ARZ001-010-210600-
Benton AR-Washington AR-
1206 AM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of southwestern Benton
and northwestern Washington Counties through 100 AM CDT...
At 1205 AM CDT, Doppler radar indicated a strong thunderstorm over
West Siloam Springs, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fayetteville... Springdale...
Rogers... Bentonville...
Siloam Springs... Lowell...
Gentry... Tontitown...
Cave Springs... West Siloam Springs...
Highfill... Springtown...
Northwest Arkansas Regional Air...
Cincinnati...
Centerton... Johnson...
Elm Springs... Savoy...
Wedington... Gallitin...
This includes Interstate 49 between mile markers 64 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Arkansas...and northeastern Oklahoma.
&&
LAT...LON 3611 9405 3602 9454 3629 9459 3639 9416
TIME...MOT...LOC 0505Z 251DEG 24KT 3617 9459
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
69The Tulsa radar (KINX), 93 km away, was scanning. The volume nearest the first event began at 05:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027103.